Hail, Todd
- When
- August 22, 5:11 PM CST to 5:15 PM CST
- Where
- Todd County, Parmelee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -101.020
A thunderstorm briefly became severe as it crossed western Todd County and produced quarter sized hail in Parmalee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe as it crossed western Todd County and produced quarter sized hail in Parmalee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 2:57 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 257 PM MDT WED AUG 22 2012 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR NORTHWESTERN ND...WITH WARM FRONT EXTENDING SOUTHEAST ACROSS ND AND A COOL FRONT STRETCHING SOUTH-SOUTHWEST INTO FAR NORTHEASTERN WY AND CENTRAL WY. ANOTHER WEAK BOUNDARY IS LOCATED ACROSS SOUTHERN SD...WITH A LOW OVER SOUTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS WEAKENING RIDGE OVER THE DAKOTAS...WITH NEAR ZONAL FLOW TO THE WEST ACROSS THE NORTHERN ROCKIES AND PACIFIC NW. SKIES ARE MOSTLY SUNNY ACROSS NORTHEASTERN WY AND FAR WESTERN SD...PARTLY CLOUDY FURTHER TO THE EAST. THUNDERSTORMS ARE TRYING TO DEVELOP SOUTHEAST OF THE BLACK HILLS TOWARD SOUTH CENTRAL SD. TEMPS ARE MOSTLY IN THE MID 80S TO MID 90S ACROSS THE AREA. WINDS ARE NORTHERLY BEHIND THE FRONT OVER A GOOD PART OF NORTHEASTERN WY...WITH SOUTH- SOUTHEAST WINDS ACROSS MUCH OF WESTERN SD. HOT WEATHER WILL PERSIST THROUGH THE END OF THE WEEK AS WEAK RIDGING REMAINS OVER THE AREA. WEAK DISTURBANCES PASSING THROUGH THE AREA WILL BRING MOSTLY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY AT TIMES THROUGH THE END OF THE WEEK. THE MAIN CHANCES WILL BE LATE TODAY AND TONIGHT AND THEN AGAIN FRIDAY AFTERNOON AND NIGHT. MORE SEASONABLE TEMPERATURES ARE EXPECTED OVER THE WEEKEND AS STRONGER COLD FRONT PASSES THROUGH FRIDAY NIGHT. THE COOL FRONT WILL SLOWLY PUSH SOUTH AND EAST ACROSS WESTERN AND CENTRAL SD LATE THIS AFTERNOON AND EVENING...STALLING OVER OR JUST SOUTH OF SOUTH CENTRAL SD OVERNIGHT INTO THURSDAY. A WEAK UPPER LEVEL DISTURBANCE WILL TRAIL THE FRONT AND PASS THROUGH THE AREA TONIGHT. THE CHANCES FOR SHOWERS AND STORMS WILL GENERALLY SHIFT EAST OF THE BLACK HILLS BY THIS EVENING...WITH THE BEST CHANCES ACROSS SOUTH CENTRAL SD. A FEW STRONGER STORMS WITH HAIL AND GUSTY WINDS STILL LOOK POSSIBLE INTO THE EVENING OVER SOUTH CENTRAL SD AS ADEQUATE SHEAR AND CAPE OF 500 TO 1000 J/KG REMAIN IN PLACE. LOWS TONIGHT WILL MOSTLY BE IN THE MID 50S TO MID 60S. SKIES WILL BE PARTLY CLOUDY TO MOSTLY SUNNY ON THURSDAY...WITH WEAK ENERGY ALOFT CONTINUING TO BRING SOME MID AND HIGH CLOUDINESS ACROSS THE AREA. WEAK INSTABILITY OVER THE BLACK HILLS COULD ALLOW A SHOWER OR THUNDERSTORM TO DEVELOP ACROSS THE HIGHER TERRAIN IN THE AFTERNOON. HIGHS LOOK TO BE 2 TO 5 DEGREES COOLER THAN TODAY...ESPECIALLY ACROSS AREAS SOUTH AND EAST OF THE HILLS. NORTHERLY WINDS WILL BECOME SOUTHEASTERLY ACROSS MOST OF THE AREA DURING THE LATE MORNING AND AFTERNOON HOURS. A STRONG LOW LEVEL JET WILL DEVELOP ACROSS EASTERN MT THURSDAY NIGHT AND MOVE INTO WESTERN ND BY FRIDAY MORNING. IT LOOKS LIKE ANY SHOWERS AND STORMS THAT DEVELOP WITH THIS JET WILL STAY NORTH OF THE CWA...BUT WILL HAVE TO MONITOR THIS FOR THE POSSIBILITY OF SOMETHING OVER FAR NORTHWESTERN SD LATER THURSDAY NIGHT OR EARLY FRIDAY. SURFACE LOW WILL DEVELOP LATE THURSDAY NIGHT AND FRIDAY OVER EASTERN MT AS COLD FRONT MOVES SOUTHEAST OUT OF CANADA. AN UPPER LOW IS PROGGED TO MOVE EAST ALONG THE MT/CANADIAN BORDER FRIDAY INTO FRIDAY NIGHT. SOUTHWESTERLY FLOW WILL DEVELOP AHEAD OF THE TROF ACROSS THE HIGH PLAINS...BRINGING SHORTWAVE ENERGY OVER THE AREA FRIDAY AFTERNOON AND NIGHT. COLD FRONT IS PROGGED TO MOVE SOUTHEASTWARD THROUGH THE AREA LATE FRIDAY AND FRIDAY NIGHT. HOT AND DRY CONDITIONS CAN BE EXPECTED AHEAD OF THE FRONT...ESPECIALLY ACROSS NORTHEASTERN WY INTO PORTIONS OF FAR WESTERN SD. HIGHS WILL BE SIMILAR TO TODAY...WITH 90S ACROSS MUCH OF THE PLAINS. WILL KEEP CHANCES FOR PCPN MAINLY CONFINED TO THE HILLS AREA AND EASTWARD ACROSS SD. EXTENDED...NOT MANY CHANGES NEEDED TO THE EXTENDED FORECAST SATURDAY THROUGH WEDNESDAY. BEHIND THE COOL FRONT...COOLER TEMPERATURES ARE EXPECTED SATURDAY AND SOMEWHAT ON SUNDAY. LEFTOVER TSRA WILL END OVER CENTRAL SD BY 00Z SUNDAY. AN UPPER LEVEL RIDGE WILL THEN BUILD BACK INTO THE AREA FOR THE FIRST HALF OF NEXT WEEK...BRINGING ABOVE AVERAGE TEMPERATURES. && .AVIATION...18Z TAFS VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT WITH CONSIDERABLE MID/HIGH CLOUDS AROUND THE AREA. A COUPLE OF TSRA MAY DEVELOP FROM WEST TO EAST THROUGH TONIGHT...ESPECIALLY TO THE SOUTH AND EAST OF THE BLACK HILLS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM....MLS AVIATION...MLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 622 AM MDT WED AUG 22 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 622 AM MDT (722 AM CDT) WED AUG 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TODAY ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. WITH A VERY DRY ATMOSPHERE IN PLACE...SOME OF THESE THUNDERSTORMS MAY HAVE VERY LITTLE RAINFALL ASSOCIATED WITH THEM. A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR ACROSS SOUTH CENTRAL SOUTH DAKOTA TONIGHT...AS AN UPPER LEVEL DISTURBANCE AND COOL FRONT CROSS THE AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA WITH HAIL AND GUSTY WINDS THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS THURSDAY AFTERNOON...AND ACROSS THE ENTIRE AREA FRIDAY AFTERNOON INTO SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 444 PM MDT WED AUG 22 2012 SDZ044-047-222330- BENNETT SD-TODD SD- 544 PM CDT WED AUG 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENNETT AND NORTHWESTERN TODD COUNTIES UNTIL 630 PM CDT/530 PM MDT/... AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF VETAL...OR 24 MILES NORTHEAST OF MARTIN...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PARMELEE... && LAT...LON 4338 10084 4316 10093 4321 10136 4339 10137 TIME...MOT...LOC 2244Z 273DEG 19KT 4331 10127 CARSTENS
The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397492.